Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 100, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 11, 2018, 3:28 PM EDT for 4 counties in Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 11, 2018, 4:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:22 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 11, 3:22 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 322 PM EDT Wed Jul 11 2018 .SYNOPSIS... A cold front will slide south of the area tonight before stalling over the Carolinas Thursday. High pressure will build across the region from the north Thursday and remain in place through much of the weekend. Increasing heat and humidity should return along with better chances of showers and storms ahead of the next cold front by early next week. && .NEAR TERM /THROUGH THURSDAY/... As of 245 PM EDT Wednesday... Initial band of pre-frontal westerly flow convergence aided convection continues to sink southeast west of the Blue Ridge this afternoon in advance of the actual surface cold front advancing south into the Blue Ridge. Still expecting overall better coverage including perhaps isolated stronger storms to finally taking shape over the south/east as moisture and the front work into increasing instability through late afternoon. This still suggested via several short term solutions including the HRRR in having at least a broken band of showers/storms pivot south into North Carolina as the upper shortwave trough to the north also spills south and perhaps a weak wave develops. Although this may be overdone, plan to keep going overall higher chance pops in place with likelys in spots across southern/eastern sections into the evening, and little pop remaining behind the front across the far northwest. 850 mb boundary should finally push south across the region overnight as the wave aloft slides through allowing for a more easterly trajectory to take shape. This may actually tend to hold in some low clouds over the south and west with residual showers possible mainly southern half through early Thursday. Otherwise clearing and cooler north/west with more clouds under higher dewpoints lingering south. Lows 58-64 northwest to mid/upper 60s south and east. Weak high pressure to build north of the region Thursday as the front settles to the south. Models suggest plenty of drying aloft with only southern sections holding onto higher dewpoints as the flow turns more easterly. This should allow things to mix out from north to south as heating gets going Thursday with perhaps clouds lingering southern Blue Ridge sections a bit longer. Latest guidance also showing some instability over the far southern and southwest sections where most solutions insist on added convection mainly NC mountains Thursday afternoon. This where a more southeast upslope component will develop beneath some pooling of low level moisture per latest forecast soundings. Since supported by the latest SREF will keep pops for a few southwestern counties, but not go as wet as the GFS in lingering showers southeast into the afternoon where a punch of better drying looks to take shape. Should be a bit cooler and less humid with highs mostly low/mid 80s with 70s at elevation pending the degree of insolation. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 315 PM EDT Wednesday... Ridge of high pressure will extend from Halifax/New Brunswick area of eastern Canada southwest into the Blacksburg forecast area through much of the short term period - supporting near normal temperatures and dry conditions for most areas. Exception will be across the NW NC mountains into the Grayson Highlands of SW VA, where combination of upsloping easterly flow on the periphery of the high pressure to the NE and a slightly moister/richer Theta-E airmass will exist. This combination will support the development of mainly diurnally-driven mid-afternoon into early evening isolated to widely scattered showers or thunderstorms. Given the isolated nature of any storms that develop, even across the high country, many areas throughout the entire short- term period will remain dry rather than wet. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 315 PM EDT Wednesday... Slightly warmer temperatures along with a slowly increasing threat for showers and thunderstorms, both temporally and spatially, is expected during the long-term period as surface high pressure moves away from the mid-Atlantic region - allowing surface winds to gradually veer into more of a south to southwesterly component. Longer range models reflect a series of weak, but randomly spaced and difficult to time short waves embedded in westerly flow aloft - each of which will support development of widely scattered to scatted showers/storms maximized during and near time of peak heating. Although threat for convective activity will exist just about anywhere in the Blacksburg forecast area, a somewhat higher threat will be maintained in the mountains due to upsloping flow across the western flanks of the Appalachians coupled with better differential heating due to local topographical influences. By late in the forecast period, specifically in the late Tuesday night into Wednesday timeframe, the GFS model is rather bullish in driving a cool front southeast into or through the mid-Atlantic region, whereas the ECMWF washes this feature out and waits for a better reinforcing shot of cooler/drier air which arrives after this forecast period (Thursday into Friday). At the present time, the ECMWF solution is preferred considering the tendency of cool fronts having a hard time maintaining their integrity this time of year this far south in a nearly zonal flow - with the more aggressive models often backing away/slowing the timing of such arrivals a day or two as the event nears. Regardless, sufficient pre-frontal clouds and lack of strong high pressure aloft will hold temperatures to only a few degrees above normal - and certainly no where close to record readings. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 1245 PM EDT Wednesday... Surface front continues to slowly work in from the north and should pass south of the region by early this evening. This front will promote scattered showers and thunderstorms, some of which will produce gusty winds this afternoon and evening. Mean wind will cause storms to drift from NW/300 deg to SE at about 15 kts. Greatest coverage is expected from 17Z/1PM- 02Z/10PM from KBLF south initially, then across eastern locations primarily KLYH/KDAN including points south and east from mid afternoon into early this evening. Look for isolated damaging wind gusts and strong outflows within the vicinity of the storm activity along with periods of heavy rainfall. The surface front is expected to drift south into the Carolinas tonight and Thursday with high pressure building in from the north Thursday into Friday. Prefrontal winds are expected to be out of the west, followed by a shift to the north/northeast post frontal...speeds generally under 10 kts, but with higher gusts within the vicinity of thunderstorms until they fade out after midnight. Could see some patchy fog espcly east in the wake of earlier convection and along a few of the river bottoms but low confidence. Thus only included a vsby reduction due to fog at KLWB with potential brief IFR possible late tonight. May also see a period of MVFR cigs across southern and western locations Thursday morning before clouds fade to widespread VFR by afternoon under a drier easterly trajectory. Appears the best chance at seeing a shower or storm Thursday will be along the southern Blue Ridge, but mainly southwest of any of the TAF sites at this point. Extended Aviation... High pressure will return with VFR conditions Friday through Saturday before moisture increases ahead of the next upstream cold front by early next week. This may allow for isolated convection, including localized restrictions to ceilings and visibilities, to become more widespread especially mountains by Monday afternoon. However confidence is too low to pinpoint where the showers and thunderstorms may occur. && .EQUIPMENT... As of 300 PM EDT Wednesday... The NOAA weather radio transmitter in Hinton, West Virginia, WXM72 broadcasting on a frequency of 162.425 MHz, remains off the air. Work is expected to be completed later today July 11th, and we are hopeful that service will be restored this evening. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...WERT LONG TERM...WERT AVIATION...JH/PM EQUIPMENT...PM
Hazardous weather outlook, Jul 11, 9:26 AM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 926 AM EDT Wed Jul 11 2018 NCZ004-005-VAZ023-024-121330- Stokes-Rockingham-Botetourt-Rockbridge- 926 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for north central North Carolina and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ007-009>020-032-WVZ042>044-507-508-121330- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 926 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ022-033>035-043>047-058-059-121330- Caswell-Roanoke-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 926 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. Strong to isolated severe thunderstorms producing localized damaging winds, hail, and very heavy rainfall will be possible along a passing cold front this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 12:38 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT WED JUL 11 2018
VAZ012-013-111715-
Pulaski-Wythe-
1238 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND NORTHEASTERN WYTHE
COUNTIES...
Until 115 PM EDT
At 1238 PM EDT, a strong thunderstorm was located over Pulaski,
moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Patterson...
and Claytor Dam.
If you are on or near Claytor Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3705 8095 3720 8074 3705 8054 3704 8054
3705 8056 3699 8054 3697 8055 3697 8056
3694 8060 3694 8063 3691 8068 3690 8068
3687 8077
TIME...MOT...LOC 1638Z 306DEG 15KT 3708 8080
ASSpecial weather statement, Jul 11, 1:22 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
122 PM EDT WED JUL 11 2018
VAZ009-015-111800-
Grayson-Smyth-
122 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WESTERN GRAYSON
COUNTIES...
Until 200 PM EDT
At 122 PM EDT, a strong thunderstorm was located near Broadford,
moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Whitetop...
and Mount Rogers National Recreation Area.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3694 8169 3694 8166 3697 8160 3679 8127
3676 8126 3676 8121 3668 8107 3658 8161
3659 8168 3660 8167 3661 8165 3662 8162
3664 8161 3664 8162 3679 8170 3685 8176
3688 8177
TIME...MOT...LOC 1722Z 308DEG 15KT 3687 8162
ASSpecial weather statement, Jul 11, 2:08 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EDT WED JUL 11 2018
VAZ018-022-023-034-111915-
Botetourt-Craig-Roanoke-Bedford-
208 PM EDT WED JUL 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ROANOKE...SOUTHEASTERN CRAIG...NORTHWESTERN BEDFORD AND
SOUTHERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
Until 315 PM EDT
At 207 PM EDT, radar indicated strong thunderstorms located along a
line extending from Springwood to Daleville to near Abbott.
Movement was southeast at 15 mph.
Winds of up to 40 mph are possible with these storms. Occasional
cloud-to-ground lightning and heavy downpours can also be expected.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
and Buchanan.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3761 7975 3740 7949 3723 7967 3722 7978
3723 7978 3723 7979 3722 7980 3723 7982
3722 7983 3722 7987 3721 7988 3719 8006
3746 8017 3749 7997
TIME...MOT...LOC 1807Z 321DEG 14KT 3753 7976 3742 7991 3745 8010
LocontoSpecial weather statement, Jul 11, 3:08 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT WED JUL 11 2018
NCZ003-004-112015-
Stokes-Surry-
308 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
SURRY AND WEST CENTRAL STOKES COUNTIES...
Until 415 PM EDT
At 308 PM EDT, a strong thunderstorm was located over Bottom, moving
southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8053 3629 8054 3628 8058 3643 8092
3656 8079 3656 8069 3642 8034 3626 8046
TIME...MOT...LOC 1908Z 300DEG 14KT 3648 8074
LocontoSpecial weather statement, Jul 11, 3:21 PM EDT, 7 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 321 PM EDT WED JUL 11 2018 VAZ011-013-014-017-112015- Giles-Pulaski-Floyd-Montgomery- 321 PM EDT WED JUL 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI...SOUTH CENTRAL GILES...CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD... Until 415 PM EDT At 321 PM EDT, a strong thunderstorm was located near Poplar Hill, moving southeast at 20 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Christiansburg... Radford... Dublin... Floyd... and Pilot. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3715 8084 3729 8070 3702 8019 3681 8040 TIME...MOT...LOC 1921Z 308DEG 19KT 3718 8071 Loconto
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:38 PM EDT | Special Weather Statement | RNK | Pulaski | 37 min |
| Jul 11, 1:22 PM EDT | Special Weather Statement | RNK | Smyth | 38 min |
| Jul 11, 2:08 PM EDT | Special Weather Statement | RNK | Botetourt, City of Roanoke, City of Salem | 67 min |
| Jul 11, 3:21 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 54 min |
| Jul 11, 3:38 PM EDT | Special Weather Statement | RNK | Appomattox | 67 min |
| Jul 11, 4:13 PM EDT | Special Weather Statement | RNK | Franklin | 47 min |
| Jul 11, 4:45 PM EDT | Special Weather Statement | RNK | Appomattox | 30 min |
| Jul 11, 4:50 PM EDT | Special Weather Statement | RNK | Pittsylvania | 25 min |
| Jul 11, 4:59 PM EDT | Special Weather Statement | RNK | Smyth | 46 min |
| Jul 11, 5:35 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Jul 11, 5:45 PM EDT | Special Weather Statement | RNK | City of Danville | 45 min |
| Jul 11, 5:56 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 49 min |
| Jul 11, 6:39 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jul 11, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
| Jul 11, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jul 11, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 47 min |
| Jul 11, 7:50 PM EDT | Special Weather Statement | RNK | City of Danville | 40 min |
| Jul 11, 7:55 PM EDT | Special Weather Statement | RNK | Halifax | 50 min |
| Jul 11, 3:08 PM EDT | Special Weather Statement | RNK | Surry | 67 min |
| Jul 11, 3:45 PM EDT | Special Weather Statement | RNK | Rockingham | 60 min |
| Jul 11, 4:01 PM EDT | Special Weather Statement | RNK | Wilkes | 59 min |
| Jul 11, 4:43 PM EDT | Special Weather Statement | RNK | Wilkes | 32 min |
| Jul 11, 6:32 PM EDT | Special Weather Statement | RNK | Caswell | 43 min |
| Jul 11, 6:49 PM EDT | Special Weather Statement | RNK | Stokes | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.